Abnormal serum free thyroid hormone levels due to heparin administration

QJM. 2001 Sep;94(9):471-3. doi: 10.1093/qjmed/94.9.471.

Abstract

Fractionated or unfractionated heparin may produce artefactual elevation in measured concentrations of free thyroid hormones. Although the specific cause is unknown, it may be a consequence of displacement of thyroid hormones from their binding sites by free fatty acids liberated in vitro. We describe four cases of heparin-induced abnormalities in free thyroid hormone measurements where some diagnostic confusion was generated. Increasing physician awareness of this poorly appreciated entity may avert diagnostic confusion and unnecessary investigation.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anticoagulants / adverse effects*
  • Female
  • Heparin / adverse effects*
  • Humans
  • Hyperthyroxinemia / chemically induced*
  • Male
  • Middle Aged
  • Thyrotropin / blood
  • Thyrotropin / drug effects
  • Triiodothyronine / blood
  • Triiodothyronine / drug effects*

Substances

  • Anticoagulants
  • Triiodothyronine
  • Thyrotropin
  • Heparin